Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 21, 2012, 5:53 PM CDT for Martin County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2012, 5:53 PM CDT (22:53 UTC)
- Expired
- Apr 21, 2012, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
County Martin County, MN
The radar
The Minneapolis radar (KMPX), 156 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
566
WWUS83 KMPX 212253
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
553 PM CDT SAT APR 21 2012
MNZ091-092-212330-
FARIBAULT-MARTIN-
553 PM CDT SAT APR 21 2012
AT 549 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR WELCOME. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONAL BRIEF FUNNEL CLOUDS SHOULD NOT BE RULED OUT.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WELCOME.
FAIRMONT.
EAST CHAIN.
ELMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4364 9474 4378 9460 4351 9399 4349 9401
4349 9450
TIME...MOT...LOC 2251Z 306DEG 24KT 4365 9457
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 21, 3:45 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 21, 3:45 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 345 PM CDT SAT APR 21 2012 .DISCUSSION... TWO VORT CENTERS MOVING SOUTHEAST LATE THIS AFTERNOON. ONE OVER SOUTH CENTRAL MINNESOTA INTO IOWA...AND THE STRONGER ONE JUST MOVING OUT OF SOUTHEAST NORTH DAKOTA. NST PARAMETERS AND ASSOCIATED SURFACE VORTICIY/0-3KM CAPE LIGHTING UP OVER WEST CENTRAL MINNESOTA AHEAD OF THIS FEATURE. MOST SHORT TERM MESOSCALE MODEL TRENDS TAKE THE AREA OF FORCING AND INSTABILITY SOUTHEAST THROUGH PARTS OF SOUTH CENTRAL MINNESOTA IN THE EARLY EVENING WITH A GRADUAL STABILIZATION. AN INVERTED TROUGH WILL LAG BEHIND THE SURFACE LOW INTO MINNESOTA OVERNIGHT BUT WITH WEAKER UPPER FORCING THAN WE HAVE GOING TROUGH EASTERN MINNESOTA AND WESTERN WISCONSIN AT THE PRESENT TIME. THE CURRENT FORECAST OF LIGHT RAIN LOOKS OK OVER MAINLY CENTRAL AND EASTERN PARTS OF THE CWA. A GRADUAL CLEARING LOOKS IN ORDER AT LEAST IN THE WEST SUNDAY AFTERNOON AS THE INVERTED TROUGH WEAKENS AND HIGH PRESSURE BUILDS FROM THE WEST. THE IDEA OF WARM ADVECTION DEVELOPING TUESDAY NIGHT INTO WEDNESDAY WITH LOW PRESSURE DROPPING SOUTHEAST FROM THE DAKOTAS. A QUICK WARM UP FOR TUESDAY WITH THIS SYSTEM WITH AT LEAST NEAR 80 FOR HIGHS IN THE SOUTHWEST CWA. THE COOLING TREND STILL LOOKS GOOD WITH FOR THURSDAY AND FRIDAY WITH HIGH PRESSURE BUILDING BUT MAYBE NOT AS COOL AS ORIGINALLY THOUGHT. FOR THE VERY END OF EXTENDED PERIOD..KIND OF A FIGHT WITH THE RIDGE IN THE CENTRAL CONUS AND THE DEEP TROUGH IN THE EAST. WILL GO WITH SOME POPS BUT NOT LIKELY CATEGORY AS THE EXTENDED PACKAGE SUGGESTS. && .AVIATION... /18Z TAF ISSUANCE/ MAIN AVIATION CONCERN EARLY IS THUNDER THREAT OVER WESTERN AREAS THROUGH ABOUT 00Z. VIGOROUS VORT DROPPING SOUTHEAST OVER THE WESTERN PORTION OF THE AREA THROUGH THE AFTERNOON. LOWER BOUNDARY LAYER INSTABILITY HAS INCREASED AND MID LEVEL LAPSE RATES UNSTABLE. ISOLD/SCT THUNDER A GOOD BET OVER WESTERN AREAS ALONG CLOUD EDGE AND AHEAD OF SECONDARY FRONT DROPPING OVER THE EASTERN DAKOTAS. SOME SMALL HAIL AND GUSTY WINDS POSSIBLE IN THE STRONGER STORMS. LOOKS LIKE BEST POTENTIAL FOR THUNDER AT KRWF LATER THIS AFTERNOON AND MENTIONED TEMP TSRA THERE. OTHERWISE...SHOWERS/LIGHT RAIN EXPECTED FARTHER EAST OVER CENTRAL/EASTERN MN AND ALONG THE MN/WI BORDER. KEAU MAY MISS OUT ON RAIN ALTOGETHER...WILL BE CLOSE. CEILINGS DROPPING MVFR WITH SOME ISOLD IFR YET INT COOLER AREAS OF CENTRAL MN. THIS WILL WORK EAST DURING THE AFTERNOON AS WELL...AFFECTING KSTC. CEILINGS EXPECTED TO DROP TO LOW END MVFR TO IFR OVER CENTRAL MN DURING THE NIGHT AS TROUGH AXIS REMAINS IN THE VICINITY. PRECIPITATION SHOULD TAPER OFF TO FOG/DRIZZLE THIS EVENING NEAR THE BOUNDARY. EXPECT CEILINGS TO GRADUALLY LIFT SUNDAY MORNING...BECOMING VFR MOST AREAS THROUGH 15Z SUNDAY. WINDS SHOULD REMAIN SOUTH/SOUTHEAST THIS AFTERNOON AHEAD OF BOUNDARY BECOMING MORE EASTERLY OVERNIGHT AS SURFACE LOW DROPS SOUTH OVER THE AREA. WINDS WILL BECOME NORTHWEST AND GUSTY FAR WESTERN AREAS IN THE WAKE OF THE LOW. KMSP...VFR CEILING EXPECTED EARLY THIS AFTERNOON...BUT DROPPING TO MVFR THROUGH 19Z-20Z AS THE RAIN AREA MOVES THROUGH. CEILINGS MAY DROP OFF TO 1500 FEET BY EARLY EVENING AS MAIN RAIN AREA EXITS. LEFTOVER LIGHT RAIN/DRIZZLE EXPECTED TO PIVOT WEST THEN IN WAKE OF SURFACE LOW WITH GRADUALLY IMPROVING CONDITIONS TO VFR BY SUNDAY MORNING. SOUTH/SOUTHEAST WINDS THIS AFTERNOON/EVENING BECOMING EAST/NORTHEAST LATE TONIGHT/SUNDAY MORNING. //OUTLOOK...MONDAY THROUGH WEDNESDAY... MON-VFR. TUE-TUE NITE...VFR BECOMING MVFR WITH CHC OF -SHRA ISOLD TSRA. WED...CHANCE -SHRA WITH MVFR CIGS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPR/DWE
Hazardous weather outlook, Apr 21, 11:58 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1158 AM CDT SAT APR 21 2012 MNZ041>045-049>053-059>063-068>070-076>078-084-085-093-WIZ014>016- 023>028-221700- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE- ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER- SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1158 AM CDT SAT APR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY INTO TUESDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ047-048-054>058-064>067-073>075-082-083-091-092-221700- STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET- WATONWAN-BLUE EARTH-MARTIN-FARIBAULT- 1158 AM CDT SAT APR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE DEVELOPING OVER WEST CENTRAL MINNESOTA THIS AFTERNOON AND MOVING INTO SOUTH CENTRAL MINNESOTA BY EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME ALTHOUGH SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE STRONGER STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 21, 3:56 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 PM CDT SAT APR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD 10 S REDWOOD FALLS 44.40N 95.11W
04/21/2012 REDWOOD MN TRAINED SPOTTER
NUMEROUS SIGHTINGS IN PAST 15 TO 20 MINUTES
&&
LRSSpecial weather statement, Apr 21, 4:21 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 421 PM CDT SAT APR 21 2012 MNZ048-049-055-057-212200- KANDIYOHI-POPE-STEARNS-SWIFT- 421 PM CDT SAT APR 21 2012 AT 418 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF SEDAN. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH. HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SEDAN. BROOTEN. BELGRADE. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4558 9489 4531 9506 4550 9545 4565 9531 TIME...MOT...LOC 2120Z 293DEG 22KT 4557 9531 CLF
Local storm report, Apr 21, 4:29 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 PM CDT SAT APR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TORNADO 4 E MILAN 45.11N 95.83W
04/21/2012 CHIPPEWA MN LAW ENFORCEMENT
BARN AND GRAINERYS DAMAGED
&&
LRSSpecial weather statement, Apr 21, 4:49 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 449 PM CDT SAT APR 21 2012 MNZ065-212230- RENVILLE- 449 PM CDT SAT APR 21 2012 AT 446 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF PRINSBURG. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... RENVILLE. DANUBE. OLIVIA. BIRD ISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4489 9531 4489 9473 4463 9498 4486 9532 TIME...MOT...LOC 2148Z 297DEG 22KT 4487 9513 CLF
Local storm report, Apr 21, 5:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT SAT APR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM FUNNEL CLOUD 5 NW CLARA CITY 45.01N 95.44W
04/21/2012 CHIPPEWA MN TRAINED SPOTTER
NICKEL HAIL ALSO REPORTED AROUND THIS TIME. TIME IS
ESTIMATED.
&&
FRANKSSpecial weather statement, Apr 21, 5:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
553 PM CDT SAT APR 21 2012
MNZ091-092-212330-
FARIBAULT-MARTIN-
553 PM CDT SAT APR 21 2012
AT 549 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR WELCOME. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONAL BRIEF FUNNEL CLOUDS SHOULD NOT BE RULED OUT.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WELCOME.
FAIRMONT.
EAST CHAIN.
ELMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4364 9474 4378 9460 4351 9399 4349 9401
4349 9450
TIME...MOT...LOC 2251Z 306DEG 24KT 4365 9457The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 1:50 PM CDT | Special Weather Statement | MPX | Stevens | 55 min |
| Apr 21, 2:04 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 14 min |
| Apr 21, 2:28 PM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Pope, Redwood, Swift | 62 min |
| Apr 21, 3:22 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 38 min |
| Apr 21, 3:29 PM CDT | Tornado Warning | MPX | Chippewa, Swift | 46 min |
| Apr 21, 3:33 PM CDT | Tornado Warning | MPX | Redwood | 28 min |
| Apr 21, 4:09 PM CDT | Tornado Warning | MPX | Chippewa, Kandiyohi, Renville | 36 min |
| Apr 21, 4:21 PM CDT | Special Weather Statement | MPX | Pope | 39 min |
| Apr 21, 4:49 PM CDT | Special Weather Statement | MPX | Renville | 41 min |
| Apr 21, 5:01 PM CDT | Tornado Warning | MPX | Martin, Watonwan | 44 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.